Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 65, NWS Baltimore/Washington

June 20, 2003Culpeper County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 20, 2003, 10:34 AM EDT for Culpeper County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 10:34 AM EDT (14:34 UTC)
Expired
Jun 20, 2003, 1:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Culpeper County, VA

The radar

The Sterling radar (KLWX), 68 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 2.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 201438
FFWLWX
VAC047-201730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  CULPEPER COUNTY IN NORTHERN VIRGINIA

* UNTIL 130 PM EDT.

* AT 1034 AM EDT...RADAR INDICATED SHOWERS WITH VERY HEAVY RAIN 
MOVING THROUGH CULPEPER COUNTY. FLOODING WAS REPORTED ON ROUTE 685 
CHESTNUT FORK ROAD. WATER FROM A CREEK AT A LOW WATER CROSSING ALONG 
ROUTE 628 WAS JUST ABOVE TO OVERFLOW THE ROAD. RADAR INDICATES THAT 
OVER AN INCH OF RAIN HAS FALLEN ACROSS THE COUNTY AND RAIN CONTINUES 
TO FALL AT A RATE OF ONE HALF INCH PER HOUR. ANOTHER INCH WILL BE 
POSSIBLE THROUGH 130 PM.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3843 7808 3843 7785 3861 7785 3861 7808

$$
MMARGRAF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 4:01 AM EDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 20, 4:01 AM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 AM EDT FRI JUN 20 2003

SHORT-TERM (TODAY-TONIGHT)

FRI...LATEST RDR IMAGERY SHOWS RAIN MOVING IN AGAIN INTO ERN WV ATTM
ASSOCIATED WITH STRONG LIFT AHEAD OF DEEPENING UPPER TROF. UPPER
TROF FCST TO CLOSED OFF THIS AFTERNOON AND TAKE INTO A SLIGHT
NEGATIVE TILT. CWA UNDER FVRBL UPPER LVL DIVERGENCE ASSOCIATED WITH
80+KT JET STREAK. ISSUED AN FFA FOR MOST OF THE AREA EXCEPT LOWER
SRN MD AS ONE TO ONE AND HALF INCHES OF RAIN COULD RESULT IN SOME
RUN OFF PROBLEMS GIVEN SATURATED SOILS ACROSS THE AREA. WENT WITH
CAT POPS TODAY GIVEN ABUNDANT MOISTURE AND STRONG MID-LVL DYNAMICS
AND UPPER DIFLUENT/DIVERGENT FLOW ALOFT. ALSO CUT DOWN IN TEMPS AS
CWA NOW NORTH OF SFC FRONT AND TEMPS NOT GOING ANYWHERE WITH RAIN
MOVING IN SHORTLY.

TONIGHT...CLOSED UPPER LOW FCST TO MOVE OVR THE SRN HALF OF THE CWA
TONIGHT AND EXIT THE AREA ON SAT. WILL KEEP LOW CHANCE POPS
ASSOCIATED WITH COOLING ALOFT/STEEPENING MID-LVL LAPSE RATES.

ROSA

LONG TERM...(SAT THROUGH THURSDAY)...
MODELS CONTINUE TO PROGGED UPPER LOW TO CLOSE OFF AND MOVE SLOWLY TO
THE EAST THROUGH SUNDAY. AS SUCH...HAVE RAISED POPS AND LOWERS TEMPS
A BIT SAT/SAT NIGHT BECAUSE OF THE SLOWER PROGRESSION OF THE SYSTEM.
SO CLOUDY/SHOWERY AND RELATIVELY COOL ON SATURDAY THEN SUNDAY BEING
THE TRANSITION DAY WITH THE BEGINNINGS OF A WARM AND DRIER PATTERN
FOR THE FIRST HALF OF NEXT WEEK. THEN A SCHC OF SHRAS/TSTMS RETURN
BY THURSDAY. ND

.LWX...
DC...FLASH FLOOD WATCH UNTIL 8PM FOR ZONE DCZ001.

MD...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014.

VA...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.

WV...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 20, 5:40 AM EDT, 4 hours 54 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-201630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR MOST OF THE
AREA EXCEPT LOWER SOUTHERN MARYLAND. RAIN WILL CONTINUE TO SPREAD
FROM WEST TO EAST THIS MORNING AND BECOME HEAVY AT TIMES ESPECIALLY
AROUND MIDDAY. GIVEN SATURATED SOILS ACROSS THE REGION ONE TO ONE
AND HALF INCHES OF RAIN COULD CAUSE SMALL STREAMS AND CREEKS TO
OVERFLOW. FLOOD WATCH MEANS FLOODING IS POSSIBLE BUT NOT IMMINENT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

ROSA

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:10 PM EDTFlash Flood WarningLWXFairfax, City of Fairfax3 hr
Jun 19, 9:01 PM EDTFlash Flood WarningLWXCity of Alexandria3 hr
Jun 19, 10:57 PM EDTFlash Flood WarningLWXFairfax2 hr
Jun 20, 11:45 AM EDTFlash Flood WarningLWXFairfax3 hr
Jun 20, 1:29 PM EDTFlash Flood WarningLWXCulpeper3 hr
Jun 20, 2:37 PM EDTFlash Flood WarningLWXFairfax6 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.